School is back in session across college campuses in Florida and with the increase of popular synthetic drugs such as fentanyl and fake pills, parents should educate their college student on how to protect themselves.
This talk with your college student is more than the old-school D.A.R.E talks held in the ‘80s.
“Illicit drugs have changed dramatically over the past several years,” said Susan Pitman Founder of Drug Free Duval. “Often they were natural. They were plant based. Today, they are synthetic, made in laboratories and far more dangerous.”
That’s the big problem. The margin of error for students participating in today’s drug scene is razor thin. According to the Centers for Disease Control, drug overdoses killed nearly 108,000 people in 2021.
“Fentanyl is 50 to 100 times more powerful than morphine,” said Dawn Sollee, PharmD, director of the Florida/USVI Poison Information Center- Jacksonville. “A little dose, the size of a few grains of sand, is enough to kill you.”
Hiding in Plain Sight
The problem with fentanyl is many people don’t know they are being exposed to it. Multiple law enforcement sources report the drug is being mixed into common street drugs such as cocaine, methamphetamine and possibly even marijuana. The goal of drug dealers is to create an intense high that can quickly cause an opioid addiction. The issue is drug dealers don’t measure ingredients with the precision of a pharmacist. Even the slightest mistake with fentanyl can cause a fatal batch to hit the street.
This past spring break provides a chilling example. A group of West Point cadets visiting Florida for some fun in the sun overdosed on cocaine laced with fentanyl. All survived after receiving Narcan an emergency medicine that reverses the impacts of an opioid overdose, and time in the hospital.
It’s not the only example that shows how fentanyl is sweeping the Sunshine State. Just outside Tallahassee, nine people died from what is believed to be fentanyl overdoses during Independence Day weekend. A little more than a week later, seven people were hospitalized in Tampa after taking a veterinary drug laced with fentanyl.
“Fentanyl is not just a problem for our college students, it is touching every age group in our city, state and country,” said TJ Ward, North Florida director of advocacy for Project Opioid. Project Opioid is funded by the Florida Blue Foundation and facilitated through the Jacksonville Chamber of Commerce with a goal of reducing opioid deaths.
The new threat of faked pressed pills may be the most scary. The Drug Enforcement Association, or DEA, says the drug cartels in Mexico are pressing pills that look like common medications such as acetaminophen (Tylenol), oxycodone (Oxycontin, Percocet), hydrocodone (Vicodin), and alprazolam (Xanax); or stimulants like amphetamines (Adderall). There have been countless reports of students dying after taking fake Adderall pills laced with fentanyl.
“What we’re seeing are people lured in by these fake pills,” said J. Todd Scott, special agent of DEA’s Louisville Field Division. It’s often high school or college-aged students who aren’t experienced drug users.
Scott spoke after a Kentucky mother shared with the Louisville Courier Journal, the story of her 23-year-old son’s death after taking a fake Xanax pill. Julie Hofmans told the paper she didn’t know about the fake pill dangers, but now wants to make sure other parents do.
Back to College
The DEA has started a national campaign called “One Pill Can Kill” to help spread the word on the dangers of fake pressed pills. The message from parents to rising or returning college students is direct.
“You cannot trust pills that have not been prescribed to you by a doctor and distributed through a reputable U.S. pharmacy,” said Sollee. “Students also need to understand a majority of the so-called street drugs are now laced with fentanyl also. This is not a scare tactic to keep our children from using. It’s a fact that our children need to understand to stay alive.”
Sollee recommends putting the Poison Control Hotline (1-800-222-1222) in your student’s mobile phone.
“Because of accidental fentanyl poisoning, parents should consider packing Narcan with their student’s belongings. You can buy it at most pharmacies without a prescription or get it from Drug Free Duval,” said Pitman.
“The toughest part of my job over the last year has been sitting with several parents from the First Coast who’ve lost their college-age children to opioid overdoses,” said Ward from Project Opioid. “It’s going to take all of us coming together to slow this epidemic. Please take the time to talk to your children about the dangers of fake pills, fentanyl and overdoses.”